Georgia, 2012

Lightning Strike in Georgia, July 17, 2012

July 17, 2012 · NWS CAE · 1 event in 1 county or zone

Lightning struck the roof of SunBelt Auto Center in Augusta. The lightning rippled through the interior of the facility injuring a few people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$160,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Lightning struck the roof of SunBelt Auto Center in Augusta. The lightning rippled through the interior of the facility injuring a few people. Then the wind blew out the cracked windows. Ken Harris, the general manager, was blead out of his arm and a little bit on his head. Harris said he couldn't believe the devastation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 17, 3:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 17, 3:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A LONG WAVE TROUGH OVER THE EASTERN UNITED STATES WILL KEEP A
SURFACE TROUGH ANCHORED ACROSS THE CAROLINAS INTO EASTERN GEORGIA
FOR THE NEXT SEVERAL DAYS. THIS WILL PROVIDE A FOCUS FOR SHOWERS
AND THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /TONIGHT/...
THIS EVENING...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET. THE CHANCE OF SEVERE THUNDERSTORMS
REMAINS LOW. HOWEVER SINCE THE STORMS COULD BE SLOW MOVING...A
FEW MAY CONTAIN HEAVY RAINFALL.

TONIGHT...SHOWERS AND STORMS SHOULD DISSIPATE BY
MIDNIGHT...LEAVING PARTLY CLOUDY SKIES AND LIGHT WINDS. PATCHY FOG
MAY BE POSSIBLE TOWARDS MORNING. OVERNIGHT LOWS WILL FALL ONLY
INTO THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /WEDNESDAY/...
WEAK SURFACE AND UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA.
SYNOPTIC SITUATION WILL REMAIN MOSTLY UNCHANGED THROUGH THE SHORT
TERM WITH A MOIST AIRMASS LINGERING OVER THE REGION AND THE
DIURNAL THUNDERSTORMS AGAIN DEVELOPING WEDNESDAY AFTERNOON AND
EVENING. CHANCES OF SEVERE THUNDERSTORMS REMAINS LOW WITH
POTENTIAL FOR HEAVY RAIN REMAINING A THREAT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MODEL GUIDANCE KEEPS LONG WAVE TROUGH ACROSS THE EASTERN UNITED
STATES FOR THE REST OF THE FORECAST PERIOD. POPS A TAD HIGHER
SATURDAY AND SUNDAY AS WEAK COLD FRONT APPROACHES FROM THE NORTH.
GFS AND ECMWF SEEM TO INDICATE THAT THE FRONT MAY WEAKEN BY MONDAY
BUT TROFFINESS AT THE SURFACE AND ALOFT WILL INCREASE EARLY NEXT
WEEK. OVERALL...CHANCE POPS THROUGH THE EXTENDED PERIOD. EXPECT
HIGH TEMPERATURES TO BE IN THE LOWER TO MIDDLE 90S THURSDAY AND
FRIDAY...COOLING TO THE MIDDLE AND UPPER 80S FOR THE UPCOMING
WEEKEND. TEMPS CLOSE TO NORMAL MONDAY AND TUESDAY.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WITH A MOIST AIRMASS
REMAINING OVER THE REGION THE MAIN CONCERN IS THE POTENTIAL FOR
THUNDERSTORMS. BEST CHANCE OF THUNDERSTORMS WILL BE AT AGS/DNL/OGB
WHERE THE REMAINS OF THE FRONTAL BOUNDARY WILL INTERACT WITH COASTAL
INFLUENCES. WILL NOT MENTION THUNDERSTORMS IN TAFS ATTM AS
CONFIDENCE IS LOW IN TIMING. CONVECTION WHICH DOES DEVELOP WILL
DISSIPATE WITH SUNSET. FOG WILL BE POSSIBLE AFTER 18/06Z...HOWEVER
THIS WILL BE HIGHLY DEPENDENT ON AFTERNOON AND EVENING RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 17, 3:50 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT TUE JUL 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 17 2012

SCZ036-172130-
ORANGEBURG-
511 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 530 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHEAST OF EUTAWVILLE...MOVING
NORTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EUTAWVILLE AND LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3331 8025 3327 8031 3328 8034 3344 8039
      3343 8034 3345 8029 3345 8027 3344 8027
      3345 8025 3345 8024 3344 8023 3345 8022
TIME...MOT...LOC 2111Z 145DEG 3KT 3335 8027

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Richmond

When
July 17, 5:00 PM EST
Where
Richmond County, Augusta
Injuries
3 direct, 0 indirect
Property damage
$160,000
Reported by
Broadcast Media
Coordinates
33.480, -81.970

Lightning struck the roof of SunBelt Auto Center in Augusta. The lightning rippled through the interior of the facility injuring a few people. Then the wind blew out the cracked windows. Ken Harris, the general manager, was blead out of his arm and a little bit on his head. Harris said he couldn't believe the devastation.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384870.